MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR 4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR 4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-4265
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "while drilling in order to insert oblique screw, a drill interfered with nail.Drill got broken and the tip remained in bone.The tip was removed.Screw was inserted to another site and procedure was completed.".
 
Additional Manufacturer Narrative
Corrections in d10/h3 the reported event that drill, tri-flat t2 femur ø4,2x340 mm was alleged of issue ¿instrument - breakage during implantation¿ could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.A device inspection was not possible since the affected device was not returned, and no other evidences were provided for investigation.Due to the current covid-19 sanitary crisis, it was not possible to receive the product to the product assessment center for the time being.The investigation will be reassessed as soon as the product is received.The batch record could not be reviewed because the affected device was not returned, and the lot number was not communicated.A review of the labeling did not indicate any abnormalities.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, looking at the event and the kind of failure and the damage, the most probable cause could be a misaligned forceful drilling, to an extent that the drill came in contact with the nail, it broke and deformed the inner sleeve as well (due to misalignment).A blunt drill bit due to long years of usage cannot be excluded as one of the contributors.A prior inspection of the drill and functional check of the targeting device may have avoided the failure.This is required as per ifu.If the device is returned or if any additional information is provided, the investigation will be reassessed.Device return restricted due to pandemic.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: refer to h3 (reason code).The reported event that drill, tri-flat t2 femur ø4,2x340 mm was alleged of issue ¿instrument - breakage during implantation¿ could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.A device inspection was not possible since the affected device was not returned, and no other evidences were provided for investigation.The batch record could not be reviewed because the affected device was not returned, and the lot number was not communicated.A review of the labeling did not indicate any abnormalities.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, looking at the event and the kind of failure and the damage, the most probable cause could be a misaligned forceful drilling, to an extent that the drill came in contact with the nail, it broke and deformed the inner sleeve as well (due to misalignment).A blunt drill bit due to long years of usage cannot be excluded as one of the contributors.A prior inspection of the drill and functional check of the targeting device may have avoided the failure.This is required as per ifu.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, TRI-FLAT T2 FEMUR 4,2X340 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9966002
Report Number0009610622-2020-00153
Device Sequence Number3881509
Product Code HWE
UDI-Device Identifier04546540196781
UDI-Public04546540196781
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4265
Device Catalogue Number18064265
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/19/2020
Supplement Date Received by Manufacturer05/19/2020
07/23/2020
Initial Report FDA Received Date04/15/2020
Supplement Report FDA Received Date06/15/2020
08/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1